Alert archive / Texas / Flash Flood Warnings in 2022
Flash Flood Warning 38, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 16, 2022, 4:28 AM CDT for Pecos County, Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2022, 4:28 AM CDT (09:28 UTC)
- Expired
- Aug 16, 2022, 7:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 167 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1997 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
838
WGUS54 KMAF 160928
FFWMAF
TXC371-443-161230-
/O.NEW.KMAF.FF.W.0038.220816T0928Z-220816T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
428 AM CDT Tue Aug 16 2022
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
South Central Pecos County in southwestern Texas...
North Central Terrell County in southwestern Texas...
* Until 730 AM CDT.
* At 428 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Additional rainfall amounts of 1.5 to 2.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of South Central Pecos and North Central
Terrell Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3025 10268 3062 10288 3079 10273 3073 10245
3057 10220 3019 10193 3035 10217 3039 10248
FLASH FLOOD...RADAR INDICATED
$$
David Munyan1 follow-up statement
967
WGUS74 KMAF 161126
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
626 AM CDT Tue Aug 16 2022
TXC371-443-161230-
/O.CON.KMAF.FF.W.0038.000000T0000Z-220816T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-Terrell TX-
626 AM CDT Tue Aug 16 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT THIS
MORNING FOR SOUTH CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES...
At 626 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2.5 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of South Central Pecos and North Central
Terrell Counties
This includes the following streams and drainages...
Harral Draw, Dry Creek, Sixshooter Draw, North Fork Independence
Creek, Pyle Draw, McKay Creek, Big Canyon, Independence Creek,
Nineteen Draw and Downie Draw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3025 10268 3062 10288 3079 10273 3073 10245
3057 10220 3019 10193 3035 10217 3039 10248
FLASH FLOOD...RADAR INDICATED
$$
MunyanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:55 AM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 16, 2:55 AM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 AM CDT Tue Aug 16 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 242 AM CDT Tue Aug 16 2022
WV imagery shows the upper low has crossed the river, w/QPE
increasing over southern Terrell County. Biggest concerns over the
next 12-18 hours will be flooding in the Big Bend Area/lower Trans
Pecos. KDRT raob came in w/quite an impressive 2.4" PWAT, whereas
KMAF has not picked up on the tropical AMS yet. Latest bias on KMAF
88-D is only 0.58...and has not recalculated lately due to a lack of
n-pairs, which is not surprising considering the meager rainfall
activity as of late. As this system is tropical, and especially
given its distance from the radar, warm-rain processes are being
overshot, and the radar is likely underestimating QPE. Indeed, KDFX
radar has flipped bias to ~ 1.3. Once enough n-pairs are collected
in the KMAF CWA as the low moves NNW, wouldn't be surprised to see
KMAF bias flip to above 1 as well. That said, we'll keep the flood
watch going, and throw in western Culberson County, given latest
QPF/forecast track of the low. Increased cloud cover increasing
from the SE today and Wednesday suggests a target of opportunity for
highs a degree or two cooler than what the NBM is offering, and
we'll adjust accordingly. This will keep highs this afternoon below-
normal all but the NE zones, and closer to normal Wednesday. Precip
overnight will shift west w/the low, w/plenty of cloud cover and a
35+kt LLJ keeping overnight mins above-normal. Isolated convection
will be possible area-wide Wednesday, w/the trough forecast to be
just west of the CWA, leaving a col of sorts over West Texas and
Southeast New Mexico. Unfortunately, most areas east of the Pecos
look to miss out on any appreciable amounts of rainfall.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 242 AM CDT Tue Aug 16 2022
A shortwave trough will swing through the south-central plains mid-
week, helping develop northwesterly to northerly flow aloft and
bring a weak cold front into the area. This front looks to push
into our northern zones and stall near the I-20 corridor for
Thursday. Although it will be quite diffuse once here, model
guidance continues to generate scattered thunderstorms along the
front Thursday afternoon with the best chances stretching from
southeast New Mexico through the eastern Permian Basin along with
the higher terrain. Highest PoPs trend southward with the front
Friday, now across the Trans Pecos for Friday. While thunderstorm
development will be largely diurnally driven, with the added
support of the main frontal boundary and other possible outflow
boundaries, lesser PoPs will still continue into the
evening/early overnight hours both Thursday and Friday evenings.
Near-average temperatures will continue across much of the region
through late week thanks to a lack of upper level ridging with
temperatures possibly running even a few degrees cooler north of
the cold front and where precipitation occurs.
Another disturbance will be moving through the Rockies as we move
into this weekend which may send another front through and bring
more storm chances to the area. The GFS and ECMWF disagree in the
strength/placement of this shortwave so plenty of uncertainty
exists regarding PoPs and temperatures in the far extended. For
now, will still ride close to NBM but still pulled down PoPs some
for Sunday given the uncertainty.
-Munyan
&&
.AVIATION...
(06Z TAFS)
Issued at 1213 AM CDT Tue Aug 16 2022
Area radars show the low approaching the southern border at 05Z,
w/accompanying -SHRA slowly developing NNW. Latest models take the
low and move it up through KCNM over the next 24 hours. Forecast
soundings develop IFR cigs today KPEQ/KFST, and MVFR KINK/KCNM.
We've left prevailing -SHRA KPEQ/KFST, and may need to add it to
KINK for the 12Z issuance. KMAF/KHOB look to stay VFR for now.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 92 73 95 72 / 10 10 10 30
Carlsbad 83 68 89 69 / 50 40 30 30
Dryden 82 72 89 72 / 80 20 20 10
Fort Stockton 81 70 89 69 / 80 20 30 10
Guadalupe Pass 71 65 78 65 / 70 50 40 30
Hobbs 85 68 91 68 / 30 20 20 40
Marfa 75 62 81 60 / 90 60 60 30
Midland Intl Airport 89 72 94 72 / 20 10 20 30
Odessa 88 73 94 73 / 30 10 20 30
Wink 86 71 93 72 / 50 20 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through this evening for Central Brewster County-
Chinati Mountains-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Lower Brewster County-Marfa Plateau-
Pecos-Presidio Valley-Terrell-Van Horn and Highway 54
Corridor.
Flash Flood Watch through this evening for Central Brewster
County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Lower Brewster County-Marfa Plateau-
Pecos-Presidio Valley-Terrell.
NM...None.
&&
SHORT TERM...44
LONG TERM....16
AVIATION...44Hazardous weather outlook, Aug 16, 3:20 AM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 320 AM CDT Tue Aug 16 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-170830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 320 AM CDT Tue Aug 16 2022 /220 AM MDT Tue Aug 16 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. A Flash Flood Watch is in effect through this evening for Van Horn and the Highway 54 Corridor, the Davis Mountains, and Jeff Davis, Pecos, Presidio, Brewster, and Terrell counties. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:38 AM CDT | Flash Flood Warning | MAF | Brewster, Pecos, Terrell | 6 hr |
| Aug 16, 7:32 AM CDT | Areal Flood Advisory | MAF | Brewster, Crane, Culberson, Jeff Davis, Pecos, Presidio and 3 more | 3 hr |
| Aug 16, 9:15 AM CDT | Areal Flood Warning | MAF | Brewster, Pecos, Terrell | 6 hr |
| Aug 16, 11:36 AM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Pecos, Reeves, Ward | 3 hr |
| Aug 16, 11:43 AM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis, Reeves | 3 hr |
| Aug 16, 12:58 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Aug 16, 2:30 PM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis, Loving, Pecos, Reeves, Ward | 3 hr |
| Aug 16, 3:55 PM CDT | Special Weather Statement | MAF | Ector | 50 min |
Nearby
Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.